Intermittent complete atrioventricular block masquerading as epilepsy in the mitral valve prolapse syndrome

D. Woodley, Ward Alan Chambers, H. Starke, B. Dzindzio, A. D. Forker

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

A 24-yr-old white man had a history of 'epilepsy' since the age of 8 yr. Prolapse of the mitral valve was documented by auscultation and echocardiographic and left ventriculographic studies. At 120 hr after stopping therapy with phenobarbital and diphenylhydantoin (Dilantin) sodium, continuous electrocardiographic monitoring (Holter monitor) revealed episodes of complete atrioventricular block lasting up to 23 sec. The results of hemodynamic studies were normal. The patient's symptoms were all totally corrected by implantation of an epicardial demand pacemaker. This report raises the possibility that sudden death in association with the mitral valve prolapse syndrome may be due to intermittent severe disturbances in conduction, in addition to ventricular arrhythmias.

Original languageEnglish (US)
Pages (from-to)369-372
Number of pages4
JournalUnknown Journal
Volume72
Issue number3
DOIs
StatePublished - Jan 1 1977

Fingerprint

Mitral Valve Prolapse
Atrioventricular Block
Epilepsy
Auscultation
Ambulatory Electrocardiography
Phenytoin
Phenobarbital
Sudden Death
Cardiac Arrhythmias
Hemodynamics
Therapeutics

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Intermittent complete atrioventricular block masquerading as epilepsy in the mitral valve prolapse syndrome. / Woodley, D.; Chambers, Ward Alan; Starke, H.; Dzindzio, B.; Forker, A. D.

In: Unknown Journal, Vol. 72, No. 3, 01.01.1977, p. 369-372.

Research output: Contribution to journalArticle

Woodley, D. ; Chambers, Ward Alan ; Starke, H. ; Dzindzio, B. ; Forker, A. D. / Intermittent complete atrioventricular block masquerading as epilepsy in the mitral valve prolapse syndrome. In: Unknown Journal. 1977 ; Vol. 72, No. 3. pp. 369-372.
@article{c6ceef5294974e1bb2c3c724a3e04853,
title = "Intermittent complete atrioventricular block masquerading as epilepsy in the mitral valve prolapse syndrome",
abstract = "A 24-yr-old white man had a history of 'epilepsy' since the age of 8 yr. Prolapse of the mitral valve was documented by auscultation and echocardiographic and left ventriculographic studies. At 120 hr after stopping therapy with phenobarbital and diphenylhydantoin (Dilantin) sodium, continuous electrocardiographic monitoring (Holter monitor) revealed episodes of complete atrioventricular block lasting up to 23 sec. The results of hemodynamic studies were normal. The patient's symptoms were all totally corrected by implantation of an epicardial demand pacemaker. This report raises the possibility that sudden death in association with the mitral valve prolapse syndrome may be due to intermittent severe disturbances in conduction, in addition to ventricular arrhythmias.",
author = "D. Woodley and Chambers, {Ward Alan} and H. Starke and B. Dzindzio and Forker, {A. D.}",
year = "1977",
month = "1",
day = "1",
doi = "10.1378/chest.72.3.369",
language = "English (US)",
volume = "72",
pages = "369--372",
journal = "ImmunoMethods",
issn = "1046-2023",
publisher = "Academic Press Inc.",
number = "3",

}

TY - JOUR

T1 - Intermittent complete atrioventricular block masquerading as epilepsy in the mitral valve prolapse syndrome

AU - Woodley, D.

AU - Chambers, Ward Alan

AU - Starke, H.

AU - Dzindzio, B.

AU - Forker, A. D.

PY - 1977/1/1

Y1 - 1977/1/1

N2 - A 24-yr-old white man had a history of 'epilepsy' since the age of 8 yr. Prolapse of the mitral valve was documented by auscultation and echocardiographic and left ventriculographic studies. At 120 hr after stopping therapy with phenobarbital and diphenylhydantoin (Dilantin) sodium, continuous electrocardiographic monitoring (Holter monitor) revealed episodes of complete atrioventricular block lasting up to 23 sec. The results of hemodynamic studies were normal. The patient's symptoms were all totally corrected by implantation of an epicardial demand pacemaker. This report raises the possibility that sudden death in association with the mitral valve prolapse syndrome may be due to intermittent severe disturbances in conduction, in addition to ventricular arrhythmias.

AB - A 24-yr-old white man had a history of 'epilepsy' since the age of 8 yr. Prolapse of the mitral valve was documented by auscultation and echocardiographic and left ventriculographic studies. At 120 hr after stopping therapy with phenobarbital and diphenylhydantoin (Dilantin) sodium, continuous electrocardiographic monitoring (Holter monitor) revealed episodes of complete atrioventricular block lasting up to 23 sec. The results of hemodynamic studies were normal. The patient's symptoms were all totally corrected by implantation of an epicardial demand pacemaker. This report raises the possibility that sudden death in association with the mitral valve prolapse syndrome may be due to intermittent severe disturbances in conduction, in addition to ventricular arrhythmias.

UR - http://www.scopus.com/inward/record.url?scp=0017658642&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0017658642&partnerID=8YFLogxK

U2 - 10.1378/chest.72.3.369

DO - 10.1378/chest.72.3.369

M3 - Article

VL - 72

SP - 369

EP - 372

JO - ImmunoMethods

JF - ImmunoMethods

SN - 1046-2023

IS - 3

ER -